Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2019, 6:00 PM CDT for Briscoe County, Swisher County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2019, 6:00 PM CDT (23:00 UTC)
- Expired
- May 5, 2019, 6:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Swisher County, TX
The radar
The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:28 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 5, 2:28 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 228 PM CDT Sun May 5 2019 .DISCUSSION... Severe storms are once again in the hopper for later this afternoon and evening, but compared to yesterday's event the setup today involves a much broader and stronger area of both CAPE and wind shear. Observations at 2 PM showed a thermal low near western Cochran County coincident with an axis of strong heating and superadiabatic 0-3 km lapse rates. This has already yielded a pocket of towering cumulus along a N-S dryline and should become the primary focus for storm initiation in the coming hour(s) as vertical mixing remains maximized in this vicinity. Aside from the dryline poised just east of TX and NM border, a residual boundary of weakly convergent flow was aligned roughly along Highway 84 and this could serve as a railway for a few supercells to anchor to later today. Otherwise, the environment is more unstable than yesterday with SBCAPEs already over 3000 J/kg spanning much of the Caprock. Around 35 to 40 knots of 0-6 km bulk shear will again prove more than sufficient for supercell modes, likely more robust and longer lasting than yesterday's abbreviated supercells. A few tornadoes are again possible mainly near the aforementioned NW-SE boundary and also as 0-1 km shear improves this evening with a 30-40 knot southeasterly LLJ. We expect scattered supercells (some splitting given largely straight line hodographs) to transition off the Caprock by early evening under mostly zonal flow and perhaps grow upscale into small lines at times provided outflows can consolidate. Following another round of overnight and early morning stratus over much of the region, the dryline on Monday is progged to be more diffuse locally underneath shortwave ridging, rising height fields, and more importantly less veered surface flow to its west. Complete with 700 mb temps warming a few degrees, this setup could prove more hostile for deep convection. However, this forecaster and many of my colleagues have lived here long enough to know that you should rarely dismiss the dryline in such marginal setups. Stronger heating will likely breed some attempts at moist convection which could easily skyrocket into isolated supercells given still favorable thermodynamic and kinematic profiles. The HREF and TTU WRF appear quite optimistic in this scenario and the subsequent upscale growth of storms in the evening, but we're a bit skeptical of this broad coverage of storms given no discernible background triggers within weak anticyclonic flow aloft. As such, we'll keep PoPs tomorrow afternoon just at slight chance in expectation of spottier storms. Tuesday still has the makings of a potentially significant severe event anywhere from the TX South Plains north to southwest KS as a dryline sharpens considerably in response to deeper SW flow ahead of a robust upper trough. The usual concern in these situations is antecedent convection and its effects on boundaries which is at odds among some models. Concern is that the NAM may very well be correct with its accelerated cold front into the Panhandle Mon night via convective outflows. The blended models still account for this time at this time, so we've left this scenario intact which favors a synoptic front or merely outflow boundary in our northern zones Tue afternoon. The intersection of these boundaries and the dryline would be the main focus for significant severe storms, but nearly the whole length of the dryline appears fair game for storms especially by the evening as the peak height falls and a Pacific front arrive. A quick inspection of the broader environmental data says some significant tornadoes could be in the offing anywhere east of the dryline Tue afternoon and evening which will obviously bear watch in later forecasts. Storms should quickly clear the region by daybreak Wed ahead of breezy west winds and deepening subsidence aloft. Thereafter, a modified Canadian front sweeps south Wed night ahead of a slow moving low in the Desert SW that should not impact the region until next weekend at the earliest. GFS and ECMWF favor a lead trough ejecting from this low o/a Friday which could easily spur rounds of elevated showers atop the cool dome. High temps may need to be curbed considerably Friday and Saturday. Additional precip seems plausible Sun into Mon as the aforementioned low finally lifts across Texas and much closer to our domain than prior models and ensembles suggested. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous weather outlook, May 5, 11:23 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1123 AM CDT Sun May 5 2019 TXZ021>044-060430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1123 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms late this afternoon and evening especially along and east of US Highway 385. Additionally, a few strong to severe thunderstorms will also be possible across the Rolling Plains and extreme southern Texas Panhandle. Hail to 3 inches in diameter and wind gusts to 70 mph will be possible along with isolated tornadoes. In addition, slow moving storms may cause local flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a chance for isolated severe thunderstorms Monday afternoon and evening. More widespread coverage of severe thunderstorms may occur Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 5, 5:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 SSE WOLFFORTH 33.49N 102.00W
05/05/2019 E1.75 INCH LUBBOCK TX PUBLIC
TWITTER PICTURE OF GOLFBALL SIZED HAIL NEAR CORPUS AVE
AND 18TH ST IN WOLFFORTH
&&
EVENT NUMBER LUB1900312
JGDLocal storm report, May 5, 5:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 9 SE LUBBOCK 33.49N 101.77W
05/05/2019 E1.00 INCH LUBBOCK TX FIRE DEPT/RESCUE
ON INDIANA BETWEEN 1585 AND WOODROW ROAD
&&
EVENT NUMBER LUB1900313
JGDLocal storm report, May 5, 5:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 4 SW LUBBOCK 33.54N 101.92W
05/05/2019 E1.00 INCH LUBBOCK TX PUBLIC
TWITTER PIC 68TH AND GARY
&&
EVENT NUMBER LUB1900314
JGDLocal storm report, May 5, 5:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 E WOLFFORTH 33.51N 101.96W
05/05/2019 E1.00 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB1900315
GDSLocal storm report, May 5, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 7 NNW TAHOKA 33.26N 101.84W
05/05/2019 LYNN TX NWS EMPLOYEE
&&
EVENT NUMBER LUB1900316
JGDLocal storm report, May 5, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 3 NNE TAHOKA 33.21N 101.78W
05/05/2019 M62 MPH LYNN TX MESONET
&&
EVENT NUMBER LUB1900317
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 40 min |
| May 4, 7:16 PM CDT | Tornado Warning | LUB | Bailey, Lamb | 29 min |
| May 4, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Hockley, Lamb | 60 min |
| May 4, 7:57 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 33 min |
| May 4, 8:03 PM CDT | Tornado Warning | LUB | Bailey, Hockley, Lamb | 27 min |
| May 4, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 20 min |
| May 4, 9:09 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer, Swisher | 81 min |
| May 4, 10:28 PM CDT | Special Weather Statement | LUB | Floyd, Hale, Lamb, Swisher | 32 min |
| May 5, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 44 min |
| May 5, 4:35 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 22 min |
| May 5, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn | 60 min |
| May 5, 4:48 PM CDT | Areal Flood Advisory | LUB | Lubbock | 117 min |
| May 5, 5:03 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 41 min |
| May 5, 5:06 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 39 min |
| May 5, 5:35 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 55 min |
| May 5, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 33 min |
| May 5, 5:48 PM CDT | Tornado Warning | LUB | Lynn | 27 min |
| May 5, 6:11 PM CDT | Tornado Warning | LUB | Garza, Lynn | 34 min |
| May 5, 6:23 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| May 5, 6:38 PM CDT | Tornado Warning | LUB | Garza, Lynn | 37 min |
| May 5, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 38 min |
| May 5, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.